Hail, Scotland
- When
- May 3, 10:35 AM EST
- Where
- Scotland County, Laurinburg
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.800, -80.383
22 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 3, 8:40 AM EST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 940 AM EDT SAT MAY 3 2003 CLOUD COVER IS BECOMING EXTENSIVE ACROSS THE NORTHERN TIER...THIS WILL LIMIT THERMODYNAMICS AVAILABLE THIS AFTERNOON AS THE WEAK VORT SWINGS ACROSS. WILL DOWNPLAY THUNDER AND INCREASE THE CLOUDINESS... POSSIBLY LOWER TEMPS AS WELL PENDING LATE MORNING TRENDS. SPC HAS EASED THE SLIGHT RISK SOUTHWARD...LOOKS QUITE IN LINE WITH MORNING SATELLITE LOOPS. WILL PROBABLY LEAVE THE SOUTHERN ZONES UNTOUCHED. WILL ISSUE A REDEFINING SPS FOR THE RISK AREA. .RAH...NONE. MLM
NCZ007>011-021>028-038>043-073>078-083>086-088-089-031120- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 525 AM EDT SAT MAY 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY OVER THE SOUTHERN HALF OF CENTRAL NORTH CAROLINA THIS AFTERNOON AND TONIGHT. A COLD FRONT WILL DROP SOUTH ACROSS THE AREA THIS MORNING AND LINGER JUST SOUTH OF THE BORDER THIS AFTERNOON AND EVENING. AN UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA FROM THE NORTHWEST BY THIS EVENING AND MOVE ACROSS TONIGHT. THE COMBINATION OF THESE FEATURES WILL AID IN THE THREAT OF SEVERE THUNDERSTORMS WITH THE POTENTIAL FOR LARGE HAIL AND OR DAMAGING WINDS. THE AREAS WITH THE GREATEST POTENTIAL FOR SEVERE STORMS WILL BE ALONG AND SOUTH OF U. S. HIGHWAY 64 FROM ASHEBORO TO SILER CITY...APEX... CLAYTON AND WILSON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON INTO TONIGHT. RA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
945 AM EDT SAT MAY 3 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM LEWISVILLE NC WIND DAMAGE
05/02/03 FORSYTH ABOUT A DOZEN TREES DOWNED
NEAR LEWISVILLE
0655 PM WELCOME NC WIND DAMAGE
05/02/03 DAVIDSON TREES DOWNED JUST PRIOR TO
7 PM IN WELCOME, MIDWAY AND
THOMASVILLENCZ038>042-073>078-083>086-088-089-032100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1050 AM EDT SAT MAY 3 2003 THIS OUTLOOK IS FOR CENTRAL NORTH CAROLINA THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE SOUTHERN TIER OF CENTRAL NORTH CAROLINA THIS AFTERNOON AND TONIGHT. SKYWARN SPOTTERS... NETWORK ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON INTO TONIGHT. SYNOPSIS... A COLD FRONT WILL STALL ACROSS THE SOUTHERN TIER OF CENTRAL NORTH CAROLINA THIS AFTERNOON...PROVIDING A FOCUS FOR THUNDERSTORM DEVELOPMENT. A FEW OF THESE STORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL AND POSSIBLY SOME DAMAGING WINDS. THE MAIN THREAT WILL BE SOUTH OF A LINE FROM ALBEMARLE...THROUGH CARTHAGE AND LILLINGTON TO GOLDSBORO. SOME AREAS AFFECTED INCLUDE FAYETTEVILLE...SOUTHERN PINES...ROCKINGHAM...WADESBORO AND LAURINBURG. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MLM
The Roanoke radar (KFCX), 136 km away, was scanning. The volume nearest the first event began at 15:37 UTC.
22 hail. Local standard time, as filed.
A manufacturing plant sustained damage from golfball sized hail. Cars, roofs, and windows were also damaged in the area.
A buisness near Highway 8 and 47 was damaged by baseball sized hail.
Hail from golfball sized to dime sized covered the ground, clogging storm drains.
Quarter sized hail was covering the ground
Golfball sized hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355205, 5354639, 5354640, 5354641, 5355192, 5355193, 5355194, 5355195, 5355196, 5355197, 5355961, 5355962, 5355198, 5355963, 5355965, 5355964, 5355966, 5355967, 5355202, 5355204, 5355203, 5355206.